Virginia, 2008

Hail in Virginia, June 28, 2008

June 28, 2008 · NWS MRX · 1 event in 1 county or zone

A cold front tracked through the region triggering isolated severe thunderstorms over southwest Virginia during the evening hours. Storm reports contained large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked through the region triggering isolated severe thunderstorms over southwest Virginia during the evening hours. Storm reports contained large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 1:40 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 1:40 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 28 2008

.SHORT TERM  (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT APPROACHING THE OHIO RIVER VALLEY...WITH
A HOT AND HUMID AIR MASS ACROSS THE FORECAST AREA. LOCAL RADARS
REVEAL SOME SCATTERED CONVECTION BEGINNING TO DEVELOP...AS A WEAK
UPPER-LEVEL SHORT WAVE OVER THE CENTRAL TN RIVER VALLEY CREATES A
MODERATELY UNSTABLE AIR MASS OVER THE FORECAST AREA. AS A RESULT...
EXPECT SCATTERED CONVECTION TO CONTINUE THIS AFTERNOON AND EVENING
WITH SOME STORMS POSSIBLY BECOMING SEVERE...BRINGING THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL. AN UNSEASONABLY STRONG UPPER-LEVEL
TROUGH WILL BEGIN TO AMPLIFY ACROSS THE OHIO RIVER VALLEY LATER
TONIGHT... WITH A BETTER CHANCE FOR ORGANIZED CONVECTION AFTER
MIDNIGHT AND INTO SUNDAY MORNING AS THE COLD FRONT SLOWLY APPROACHES
THE FORECAST AREA. GFS MODEL SEEMS TO INDICATE THE DEVELOPMENT OF AN
MCS OVER THE LOWER MS VALLEY THIS EVENING...WHICH MAY THEN AFFECT
THE FORECAST AREA AFTER MIDNIGHT. BOTH THE GFS AND WRF MODELS
CONTINUE TO INDICATE AN OVERALL SLOWER PROGRESSION TO THIS UPPER
TROUGH AND ASSOCIATED COLD FRONT...WITH THE POSSIBILITY OF MORE
CONVECTIVE ACTIVITY LINGERING INTO THE AFTERNOON HOURS ON SUNDAY.
RIGHT NOW IT APPEARS THAT FRONTAL PASSAGE WILL BE AROUND 00Z ON
SUNDAY EVENING. AS FOR TEMPS...GUIDANCE TEMPS SEEM TO BE IN GENERAL
AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE WILL
BE IN CONTROL TUESDAY AND WEDNESDAY FOR DRY WEATHER.  THERE IS SOME
MODEL DIFFERENCES WITH TIMING AND TRACK OF THE NEXT SYSTEM PROGGED
TO REACH INTO THE REGION AROUND THE FRIDAY/SATURDAY TIME FRAME.  FOR
NOW...WILL KEEP LOW POPS FOR THIS PERIOD...GENERALLY AROUND 20
PERCENT.  GUIDANCE NUMBERS LOOKS REASONABLE AND STAYED LOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  84  64  83  58 /  60  60  30  20  10
KNOXVILLE AIRPORT, TN    72  83  65  81  56 /  60  60  30  20  10
OAK RIDGE, TN            71  83  64  81  56 /  60  70  30  20  10
TRI CITIES AIRPORT, TN   65  81  60  78  53 /  60  60  40  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jun 28, 2:19 AM EST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT JUN 28 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EDT SAT JUN 28 2008 /219 AM CDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING
STRONG GUSTY WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TONIGHT AS WELL AS A COLD FRONT APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY...BRINGING A BETTER
CHANCE FOR ORGANIZED SEVERE WEATHER. THE BEST CHANCE FOR SEVERE
STORMS APPEARS TO BE SUNDAY MORNING. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. HOWEVER...SPOTTER
ACTIVATION MAY BE NEEDED ON SUNDAY MORNING WHEN THE COVERAGE OF
SEVERE WEATHER SHOULD BE MORE WIDESPREAD AND ORGANIZED.

In the hours before

Special weather statement, Jun 28, 6:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
753 PM EDT SAT JUN 28 2008

TNZ014>017-038>040-042-044-070-VAZ001-002-005-290100-
CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-LEE-NORTHWEST
COCKE-NORTHWEST GREENE-SCOTT-SULLIVAN-WASHINGTON-WISE-
753 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CLAIBORNE...COCKE...
GRAINGER...GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...LEE...
SCOTT...SULLIVAN...WASHINGTON AND WISE COUNTIES...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
PONZA TO WHITE PINE...MOVING EAST AT 31 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

17

The radar

The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
June 28, 7:10 PM EST to 7:12 PM EST
Where
Lee County, 0.69 mi S of Ben Hur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.720, -83.080

A trained spotter reported penny-size hail near Jonesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111671.